Kansas, 2019Flash Flooding and Hail in Kansas, May 6 to 7, 2019
May 6 to 7, 2019 · NWS SGF · 9 events in 2 counties and zones
Two clusters of strong to severe storms that developed to the west and northwest of the Ozarks affected southeast Kansas into west central Missouri. The first occurred during the early morning hours of the 6th and the second round moved pretty much the same area on the late evening of the 6th into the early morning of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two clusters of strong to severe storms that developed to the west and northwest of the Ozarks affected southeast Kansas into west central Missouri. The first occurred during the early morning hours of the 6th and the second round moved pretty much the same area on the late evening of the 6th into the early morning of the 7th. These storms produced hail up to the size of half dollars and wind gusts to 60 mph. Rainfall accumulations averaged around one and a half to two inches in this region, with isolated accumulations over three inches. This caused areas of flash flooding to occur and some rivers to rise back above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 5:33 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, May 6, 5:33 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT Mon May 6 2019
.SHORT TERM...(This evening through Tuesday Night)
Issued at 300 PM CDT Mon May 6 2019
The clouds have cleared out of the area this afternoon as some weak
mid level ridging developed. The sunny skies are allowing for
boundary layer recovery that will set the stage for more active
weather tonight. Early this afternoon, a frontal boundary was
positioned from central Kansas into northern Missouri and as this
slowly sags southward will become the main focus for convection.
Consensus of short term CAMs is for convective development across
southern Nebraska/northern Kansas in vicinity of boundary this
afternoon, where ML CAPES of 1500 to 2500 j/kg are expected to
reside along with sufficient deep layer shear for organized
convection. A weak shortwave is poised to move into Kansas this
evening, with a modest 40 knot low level jet developing from
Oklahoma into Kansas. This will aid in continued convective
development with storms likely congealing into an MCS and moving
southeast into central Missouri and southeast Kansas later this
evening and overnight with a damaging wind risk and to a lesser
extent a hail and tornado risk. In addition, the potential for heavy
rainfall and flash flooding will become more problematic, especially
since the ground is already saturated.
Ongoing morning convection Tuesday will play a major factor for
sensible weather and additional severe weather threat for later in
the day.
First, the severe weather threat: Main surface boundary is
likely to remain located across central Missouri back into Kansas,
with outflow boundaries from morning convection likely further
south. Morning convection is likely to move eastward, allowing
enough recovery time for greater instability by afternoon. If the
atmosphere can recover quickly enough, we will likely see more
severe storms develop once again, with the best chances over
central Missouri and southeast Kansas in vicinity of the boundary.
Damaging winds and hail will be the main threats, but we cannot
rule a tornado out near the boundary interface from late afternoon
into the evening hours.
Storms will then likely continue into the overnight hours as well
as a low level jet develops over the plains with additional
convection developing over Kansas and moving eastward into the
area after 06Z. Will have to watch for an increased flash flood
risk to the south of the existing watch.
Second, sensible weather: Clouds, lingering precipitation and
surface boundary location will play a big role in high
temperatures. There will likely be a rather large north-south
gradient, with areas near the Arkansas border in the 80s and just
low 70s over central Missouri. Confidence is not high though in
any one location's high temperature for Tuesday afternoon.
.LONG TERM...(Wednesday through Monday)
Issued at 300 PM CDT Mon May 6 2019
The active weather will continue on Wednesday and into Thursday.
Southwest flow aloft will continue, with the main upper level
shortwave trough expected to become negatively tilted as it lifts
into western Kansas Wednesday morning and continues to lift
northeast into Nebraska and Iowa Wednesday night and into the
Great Lakes on Thursday. The attendant surface cold front will
move across Kansas Wednesday and into Missouri on Thursday. Still
quite a bit of uncertainty regarding timing and overall severe
weather threat Wednesday as models show varying degrees of
convection across the region. Global models do suggest ample shear
and instability for the potential for all modes of severe weather
Wednesday into Wednesday night and then again across the eastern
Ozarks on Thursday.
Quiet conditions are then expected from late Thursday night all the
way through Saturday as surface high pressure moves across the area.
Another cold front looks to drop through the area Saturday night
into Sunday morning for the possibility of more rain, albeit lighter
amounts and then back to quiet weather for Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon May 6 2019
Convection firing once again over northeast Kansas. This activity
is expected to slide southeast and begin to affect the area
overnight. Showers will be scattered in nature with a few
thunderstorms. VFR candidness are expected for the most part some
MVFR to brief IFR within the thunderstorms.
This activity should clear out around 11z with a brief respite
during the remainder of the morning with showers and thunderstorms
once again developing on Tuesday afternoon.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ055>058-
066>071-077>081-088-089.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...GaedeHazardous weather outlook, May 6, 7:28 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
828 PM CDT Mon May 6 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
828 PM CDT Mon May 6 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
DISCUSSION...
Severe thunderstorms over east central Kansas are expected to move
southeast into the outlook area this evening reaching the Fort
Scott and Nevada areas by 930 pm and then the I-44 corridor from
Joplin to Lebanon between 1130 pm and 1 am. The storms will
continue east and southeast into most of the rest of Ozarks
overnight.
The storms will be strongest through 1 am having the potential
for 60 to 70 mph winds and half dollar sized hail. A brief short
lived tornado cannot be ruled out but tornadoes are not the
primary threat. Storms are expected to gradually weaken after 1
am, but a more marginal or lower risk for severe weather will
still exist.
Period of heavy rainfall with some storms may lead to flash
flooding, especially in areas where storms can line up and train
or persist longer over the same areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of showers and thunderstorms are expected from Tuesday
through early Thursday. Severe thunderstorms are possible Tuesday
and again Wednesday. The severe threat Wednesday night could be
more significant if certain ingredients materialize, therefore
please stay up to date on the forecast.
Periods of heavy rain and flooding will be possible Tuesday
through early Thursday. Total rainfall amounts of two to four
inches are possible through Thursday. Highest rainfall amounts
look to occur north of Interstate 44.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
In the hours before
Local storm report, May 6, 3:49 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 2 WNW BRANSON 36.66N 93.26W
04/30/2019 TANEY MO EMERGENCY MNGR
TREE DAMAGE AND MINOR STRUCTURAL DAMAGE.
PATH LENGTH 1.02 MILES. MAX WINDS 75 MPH.
MAX WIDTH 75 YARDS. LIFTED ABOUT A MILE
NORTHWEST OF BRANSON.
&&
DSALocal storm report, May 6, 5:04 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 3 S ELSEY 36.81N 93.54W
04/30/2019 STONE MO NWS STORM SURVEY
CORRECT PREVIOUS TORNADO TRACK (NOT A NEW
TRACK), MOVING THE START LOCATION BACK TO
THE WEST. A NWS DAMAGE SURVEY TEAM CONFIRMED
AN EF-1 TORNADO TOUCHED DOWN 3S ELSEY. THE
TORNADO WAS ON THE GROUND FOR APPROXIMATELY
25 MINUTES AND LIFTED SIX MILES SOUTHWEST OF
CHADWICK. THERE WAS ROOF DAMAGE TO ONE HOME,
THREE OUT BUILDINGS DESTROYED OR DAMAGED, A
PICKUP TRUCK ROLLED, AND NUMEROUS TREES
UPROOTED OR SNAPPED INCLUDING ONE THAT FELL
ON AND DAMAGED A HOME.
&&
DSASpecial weather statement, May 6, 8:22 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
922 PM CDT MON MAY 6 2019
KSZ097-070245-
Crawford KS-
922 PM CDT MON MAY 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 945 PM
CDT...
At 921 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Mccune to near Arma. Movement
was northeast at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Frontenac... Girard...
Arma... Franklin...
Arcadia... Walnut...
Hepler... Croweburg...
Greenbush... Ringo...
Farlington... Brazilton...
Polk... Englevale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3768 9509 3767 9461 3764 9461 3748 9467
3740 9509
TIME...MOT...LOC 0221Z 205DEG 14KT 3747 9501 3754 9476
TitusEvent by event
4 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- May 6, 9:12 PM CST
- Where
- Crawford County, 0.69 mi S of Arcadia to 0.93 mi SE of Arcadia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.640, -94.630
The Arcadia Fire Department reported multiple 2-3 inch diameter tree limbs downed in town.
Thunderstorm Wind, Crawford
- When
- May 6, 9:18 PM CST
- Where
- Crawford County, 0.84 mi N of Arma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.542, -94.698
A large tree was reported down across the road at the 200 block of east Melvin Street in Arma.
Thunderstorm Wind, Crawford
- When
- May 6, 9:34 PM CST
- Where
- Crawford County, 0.88 mi SW of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.710
The Pittsburg Fire Department reported 60 mph wind gusts in town.
Hail, Cherokee
- When
- May 6, 10:07 PM CST
- Where
- Cherokee County, West Mineral
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.920
Quarter sized hail was reported in town by emergency management.
Hail, Cherokee
- When
- May 6, 10:25 PM CST
- Where
- Cherokee County, 1.49 mi NNW of Riverton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -94.710
Quarter sized hail was reported on US 400 about 2 miles north of Route 66. The report was relayed via social media.
Hail, Cherokee
- When
- May 6, 10:27 PM CST
- Where
- Cherokee County, 1.77 mi SW of Crestline
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -94.720
Quarter sized hail was reported by emergency management.
Hail, Cherokee
- When
- May 6, 10:35 PM CST
- Where
- Cherokee County, 2.76 mi S of Galena
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -94.630
A trained spotter reported half-dollar sized hail on Bagdad Hill, about 1 mile west of the Missouri/Kansas state line.
Flash Flood, Crawford
- When
- May 6, 10:36 PM CST to May 7, 4:30 AM CST
- Where
- Crawford County, 2.14 mi NNE of Mc Cune to 2.1 mi N of Mc Cune
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.380, -95.010
West 530th Avenue and Highway 126 north of McCune was flooded.
Flash Flood, Cherokee
- When
- May 6, 10:45 PM CST to May 7, 4:30 AM CST
- Where
- Cherokee County, 2.5 mi NNW of West Mineral to 1.58 mi E of Kniveton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.311, -94.943
Numerous county roads were flooded and impassable due to high water especially across northern Cherokee County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, May 6 to 7, 2019$166,000 · 2.75 in hail · 42 events
- Flash Flood and Flood in Missouri, May 6 to 8, 2019$55,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, May 6, 2019$48,000 · 52 kt wind · 3 events
- Hail and Lightning Strike in Colorado, May 6, 20194 injured · 1.25 in hail · 3 events
- Hail in Texas, May 6, 20191.75 in hail · 29 events
- Hail in Nebraska, May 6, 2019$25,000 · 1.5 in hail · 3 events
- Tornadoes and Hail in Kansas, May 6, 20192.5 in hail · 20 events
- Damaging Winds in Texas, May 6, 2019$20,000 · 52 kt wind · 2 events
- Tornado and Hail in Wyoming, May 6, 20191.25 in hail · 5 events
- Hail in Oklahoma, May 6, 20191.75 in hail · 5 events
- Hail in Kansas, May 6, 20191 in hail · 4 events
- Flooding in Texas, May 6 to 24, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823145, 823146, 823147, 823141, 823142, 823143, 823144, 823163, 823164.